Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 38, NWS El Paso, TX

August 7, 2017Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 7, 2017, 10:39 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2017, 10:39 PM MDT (04:39 UTC)
Expired
Aug 8, 2017, 1:30 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 193 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 11:45 PM MDTFLASH FLOOD6 Ene Indian Hot Spring, TXUNNAMED TRIBUTARY ARROYO TO RED LIGHT DRAW RUNNING FAST AND DEEP... OUT OF ITS BANKS. BRAMBLETT ROAD INACCESSABLE. WATER WAS SLOWLY STARTING TO RECEDE AT 1215 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WGUS54 KEPZ 080439
FFWEPZ
TXC229-080730-
/O.NEW.KEPZ.FF.W.0038.170808T0439Z-170808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1039 PM MDT MON AUG 7 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Hudspeth County in southwestern Texas...

* Until 130 AM MDT

* At 1035 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly 
  along the Rio Grande.

* Some locations that will experience flooding include...
  Bosque Bonita...
  and Indian Hot Springs.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

Flood waters are moving down the Rio Grande river from Indian Hot 
Springs into Presidio County. Rapid rises in river levels is 
expected across the warned area.

LAT...LON 3066 10499 3069 10501 3069 10506 3075 10512
      3075 10516 3078 10517 3077 10518 3079 10519
      3078 10521 3081 10522 3079 10526 3083 10529
      3081 10532 3084 10533 3092 10530 3083 10492
      3067 10492 3063 10498

$$

DENNHARDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:22 PM MDT, 8 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 2:22 PM MDT, 8 hours 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
222 PM MDT Mon Aug 7 2017

.SYNOPSIS...
High pressure aloft will bring seasonably warm mostly dry weather
to southern New Mexico and west Texas Tuesday and Wednesday with
only a few mainly mountain area thunderstorms expected. Moist
unstable air will flow back into the area beginning late Thursday
and this will cause showers and thunderstorms with possible heavy
rains to increase across the Borderland by the weekend and early
next week.

&&

.DISCUSSION...
Upper ridge was aligned on an east to west axis just south of the
border this afternoon with warm dry air aloft covering the
region. However weak dry line also extending through central New
Mexico with easterly winds mainly east of the Rio Grande pushing
moist unstable air into the area. Surface dewpoints exceed 50 F
east of the dry line and this moisture is combining with surface
heating to produce moderately unstable air mass with early
afternoon CAPEs above 1000 J/kg. Thus strong thunderstorms have
developed over Otero County with radar indicating heavy rains and
hail. Expect threat of stronger storms will continue over eastern
portions of the CWA into tonight. To the west of the dry line
dewpoints fall below 50 F via more westerly flow with little
instability. Thus will forecast dry weather central/western
sections.

Tuesday through Wednesday summer monsoonal surface pattern will
exist with low pressure or thermal trough west of the divide
combining with high pressure to the east to induce east to
southeast low level winds most locations. Thus low level moisture
streams into the CWA with surface dewpoints mostly above 50 F and
precipitable water above an inch. However upper ridge will be
located across southern portions of the CWA with warm air and
subsidence aloft keeping instability marginal. Thus convection
will be mostly isolated around mountain areas Tuesday through
Thursday afternoon.

By late Thursday afternoon the upper ridge will have more of a
northwest to southeast alignment and become located just north of
the CWA. At low levels little change expected with thermal/heat
trough west of the divide and high pressure east of the Rockies.
This pattern will produce a deeper low to mid tropospheric east to
southeast flow with advection of Gulf of Mexico water vapor
gradually pushing precipitable water amounts to around 1.3 to 1.6
inches by Saturday afternoon. Consequently air mass will become
more unstable with overall trends indicating increasing
shower/thunderstorm coverage after Thursday afternoon especially
Sunday or Monday when weak cold front enters the region from the
east. Given the abundant moisture flash flood potential should
rise significantly later periods as CAPE's expected to be around
1000 J/kg.

&&

.AVIATION...Valid 08/00Z-09/00Z...

Another day with generally VFR conditions. Winds will be mostly from
the SE between 5 to 10 mph. Expect strongest winds speeds and gusts
between 3Z and 9Z as a frontal boundary crosses through the region.
Isolated showers and thunderstorms are possible in area mountains
and the northern half of the forecast area. This could bring brief
periods of MVFR conditions for KTCS.

.FIRE WEATHER...

Today is the driest day of the week across most parts due to the
westerly flow as observed from water vapor satellite imagery. A
southeasterly flow is going to increase moisture amounts starting
tonight. Therefore, expect chances for showers and thunderstorms,
especially for area mountains through the week with RH´s in the 30s
for the lowlands and up to the 40s in the mountains. By next Sunday
the monsoon moisture plume is going to be reestablished which will
enhanced the coverage of wetting precip and even periods of heavy
rain. Vent rates look poor and fair in the next two days, but they
will improve by Thursday into the good and very good categories.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  96  73  96 /   0   0   0   0
Sierra Blanca           68  91  68  92 /  40  20  20  10
Las Cruces              67  96  69  94 /   0   0   0   0
Alamogordo              66  92  68  92 /  20  20  20  10
Cloudcroft              49  71  51  71 /  50  40  40  30
Truth or Consequences   66  95  70  93 /   0   0  10  10
Silver City             57  90  60  88 /   0  10  10  10
Deming                  63  96  67  95 /   0   0   0   0
Lordsburg               65  96  68  94 /   0   0   0   0
West El Paso Metro      70  96  71  95 /   0   0   0   0
Dell City               68  93  69  94 /  50  20  20  10
Fort Hancock            73  96  74  96 /  20  10  20  10
Loma Linda              63  89  64  89 /  10  10  10  10
Fabens                  71  96  72  96 /   0   0   0   0
Santa Teresa            70  96  71  95 /   0   0   0   0
White Sands HQ          69  94  70  94 /   0   0   0   0
Jornada Range           66  95  68  94 /   0   0   0   0
Hatch                   65  98  69  96 /   0   0   0   0
Columbus                65  97  68  95 /   0   0   0   0
Orogrande               70  93  71  93 /  20   0  10  10
Mayhill                 54  79  56  80 /  50  40  40  30
Mescalero               55  80  57  80 /  50  40  40  30
Timberon                54  78  54  79 /  50  40  40  30
Winston                 54  88  58  86 /   0  10  20  20
Hillsboro               63  94  66  91 /   0   0  20  10
Spaceport               67  95  69  94 /   0   0  10  10
Lake Roberts            53  88  57  86 /   0  10  20  20
Hurley                  58  92  63  90 /   0   0  10  10
Cliff                   58  96  61  94 /   0   0  10  10
Mule Creek              61  93  63  91 /   0   0   0  10
Faywood                 59  92  63  91 /   0   0  20  20
Animas                  66  96  67  95 /   0   0   0  10
Hachita                 63  96  68  95 /   0   0   0   0
Antelope Wells          64  95  68  94 /   0   0   0  10
Cloverdale              63  90  65  90 /   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/29 Crespo
Hazardous weather outlook, Aug 7, 11:17 AM MDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1117 AM MDT Mon Aug 7 2017

NMZ401>417-TXZ418>424-091715-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1117 AM MDT Mon Aug 7 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms mainly east of the
El Paso and Las Cruces areas. Several storms may produce up to an
inch of rainfall with minor flooding possible.

Mostly dry weather elsewhere.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Mostly dry weather Tuesday through Saturday with only slight chances
for mainly mountain area thunderstorms.

Shower and thunderstorm activity becoming more widespread Saturday
night and Sunday with heavy rains and flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:16 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.